zbMATH — the first resource for mathematics

Prescribing Gaussian curvature on \(S^ 2\). (English) Zbl 0715.53034
What functions K can be the Gaussian curvature of a metric on \(S^ 2\) which is pointwise conformal to the standard metric? It is well known that this problem reduces to solving the nonlinear PDE \(\Delta u=1- Ke^{2u}\) where \(\Delta\) is the Laplacian on \(S^ 2\) with its standard metric.
The principal results of this paper concern the case when all the critical points P of K with \(K(P)>0\) are nondegenerate and satisfy \(\Delta\) \(K\neq 0\). If p is the number of positive local maxima and q is the number of positive saddle points with \(\Delta K<0\) then there exists a solution if p-q\(\neq 1\). If furthermore \(K>0\), then the number of solutions can be estimated and a priori estimates of the solution of the PDE can be given.
These results depend on a generalized Morse theory for a corresponding variational problem.
Reviewer: J.J.Hebda

53C20 Global Riemannian geometry, including pinching
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
Full Text: DOI
[1] T. Aubin, Meilleures constantes dans le théorème d’inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire , J. Funct. Anal. 32 (1979), no. 2, 148-174. · Zbl 0411.46019 · doi:10.1016/0022-1236(79)90052-1
[2] A. Bahri and J.-M. Coron, Une théorie des points critiques à l’infini pour l’équation de Yamabe et le problème de Kazdan-Warner , C. R. Acad. Sci. Paris Sér. I Math. 300 (1985), no. 15, 513-516. · Zbl 0585.58005
[3] S. Y. A. Chang and P. C. Yang, Prescribing Gaussian curvature on \(S^ 2\) , Acta Math. 159 (1987), no. 3-4, 215-259. · Zbl 0636.53053 · doi:10.1007/BF02392560
[4] S. Y. A. Chang and P. C. Yang, Conformal deformation of metrics on \(S^ 2\) , J. Differential Geom. 27 (1988), no. 2, 259-296. · Zbl 0649.53022
[5] W. Chen, Scalar curvature on \(S^2\) ,
[6] W. Chen and W. Ding, A problem concerning the scalar curvature on \(S^2\) , Kexue Tongbao, · Zbl 0676.53048
[7] W. X. Chen and W. Y. Ding, Scalar curvatures on \(S^ 2\) , Trans. Amer. Math. Soc. 303 (1987), no. 1, 365-382. JSTOR: · Zbl 0635.35026 · doi:10.2307/2000798 · links.jstor.org
[8] J. F. Escobar and R. M. Schoen, Conformal metrics with prescribed scalar curvature , Invent. Math. 86 (1986), no. 2, 243-254. · Zbl 0628.53041 · doi:10.1007/BF01389071 · eudml:143395
[9] C. W. Hong, A best constant and the Gaussian curvature , Proc. Amer. Math. Soc. 97 (1986), no. 4, 737-747. JSTOR: · Zbl 0603.58056 · doi:10.2307/2045939 · links.jstor.org
[10] J. L. Kazdan and F. W. Warner, Curvature functions for compact \(2\)-manifolds , Ann. of Math. (2) 99 (1974), 14-47. JSTOR: · Zbl 0273.53034 · doi:10.2307/1971012 · links.jstor.org
[11] J. Moser, On a nonlinear problem in differential geometry , Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971) ed. M. Peixoto, Academic Press, New York, 1973, pp. 273-280. · Zbl 0275.53027
[12] E. Onofri, On the positivity of the effective action in a theory of random surfaces , Comm. Math. Phys. 86 (1982), no. 3, 321-326. · Zbl 0506.47031 · doi:10.1007/BF01212171
[13] P. H. Rabinowitz, Variational methods for nonlinear eigenvalue problems , Eigenvalues of non-linear problems (Centro Internaz. Mat. Estivo (C.I.M.E.), III Ciclo, Varenna, 1974) ed. G. Prodi, Edizioni Cremonese, Rome, 1974, pp. 139-195. · Zbl 0278.35040 · doi:10.1512/iumj.1974.23.23061
[14] R. Schoen and D. Zhang,
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.